Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 107, NWS Blacksburg, VA

June 13, 2003Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 13, 2003, 8:16 PM EDT for Patrick County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 8:16 PM EDT (00:16 UTC)
Expired
Jun 13, 2003, 9:00 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 140016
SVRRNK
VAC141-140100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 PM EDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 900 PM EDT.

* AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF STUART...MOVING NORTHEAST AT 15
  MPH.

* SOME LOCATIONS THREATENED THROUGH 900 PM EDT INCLUDE
  STUART...
  WOOLWINE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

HAIL...INTENSE RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3666 8055 3653 8039 3668 8010 3685 8024

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:15 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Jun 13, 3:15 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT FRI JUN 13 2003

COMBINATION OF HEATING AND CONVERGENCE ALONG SFC TROF/OLD BOUNDARIES
HAS RESULTED SCT CONVECTION THIS AFTERNOON. KFCX 88D AT 19Z SHOWED
MOST OF THE SHOWERS AND THUNDERSTORMS WERE ALONG AND EAST OF BLUE
RIDGE MOUNTAINS. S/W TROF AND ASSOCD SPEED MAX WILL ROTATE EAST
ENHANCING COVERAGE IN THE EAST. MAIN THREAT THIS AFTERNOON AND
EVENING WILL BE TORRENTIAL DOWNPOURS WITH HIGH PWATS AND GUSTY
WINDS. THE UNSETTLED WEATHER WILL CONTINUE SATURDAY...AS CDFNT
PUSHES SOUTH INTO FA. ELECTED TO HAVE LIKELY POPS SAT AFTERNOON. IN
THE EXTENDED PERIODS...FRONTAL BOUNDARY WILL DROP SOUTH AND STALL
ACROSS THE SOUTHEAST STATES. DAILY CONVECTION CONVECTION IS EXPECTED
TO DEVELOP ALONG AND SOUTH OF THE BOUNDARY. TRICKY TO PLACED AND
TIME FRONTAL BOUNDARY...AND THE PUSH OF WEDGE. MEDIUM RANGE MODELS
CONTINUE TO HAVE DIFFERENT OPINIONS. ETA/GFS ARE CONSIDERABLY
DIFFERENT WITH FNTL POSITION BY 00Z MON. THE 12Z RUN OF GFS WAS
WETTER THAN THE 06Z RUN OF THE GFS. TRIED TO BLEND THE 12Z GFS WITH
THE UKMET TO CREATE MY GRID SOLUTION. CLIMATOLOGY WOULD SUGGEST
SLIGHTLY SLOWER SOLUTION THE MODELS WITH BACKDOOR FNT. BLENDED A
CHANGING ISC GRID SOLUTION. FELT THAT A WAVE ALONG THE FRONTAL
BOUNDARY WILL LIFT MOISTURE FURTHER NORTH THAN FIRST THOUGHT. NUDGED
THE TIMING OF PCPN ON THURSDAY AND ADDED A CHC OF THUNDER TO FRIDAY.
LOWER TEMPS SUNDAY NIGHT AND MONDAY. ADJUSTED MAX TEMPS UP WED IN
THE WEST. RAISED TEMPS A FEW DEGREES FOR THURSDAY AND FRIDAY. HAVE A
GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   66  81  66  75 /  50  70  40  30
LYH   68  84  67  80 /  50  70  50  30
DAN   70  84  68  80 /  50  70  50  40
BLF   63  77  59  74 /  50  60  30  20
LWB   63  77  59  74 /  50  60  30  20
BCB   63  78  63  75 /  50  60  40  30
TNB   63  78  63  75 /  50  60  40  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jun 13, 6:55 PM EDT, 1 hour 21 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

MINOR FLOODING WILL CONTINUE ALONG THE DAN RIVER AT SOUTH BOSTON.
PLEASE SEE THE WBCFLSRNK PRODUCT FOR THE LATEST INFORMATION ON CREST
LEVELS.

.DAYS TWO THROUGH SEVEN...

THE NATIONAL WEATHER SERVICE REMAINS CONCERNED ABOUT REPETITIVE
RAINFALL.  THE WET PATTERN...WHICH IS FORECAST TO CONTINUE THROUGH
THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF SMALL STREAM OR
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...AND AGAIN
SATURDAY AFTERNOON.

JH/SK

In the hours before

Special weather statement, Jun 13, 3:22 PM EDT, 4 hours 54 minutes before
VAZ022-034-132045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT FRI JUN 13 2003

...MINOR FLOODING LIKELY ALONG THE BLUE RIDGE...

THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL PUSH EAST OUT OF EASTERN
ROANOKE COUNTY...AND INTO BEDFORD COUNTY THROUGH 4:00 PM. ADDITIONAL
RAINFALL AMOUNTS OF AROUND ONE INCH IN LESS THAN ONE HOUR WILL LIKELY
CAUSE DITCHES...AND POOR DRAINAGE AREAS TO FLOOD. PERSONS IN LOCATIONS
ALONG THE EASTERN SLOPES OF THE BLUE RIDGE...ESPECIALLY FROM AROUND
VINTON EAST TO BEDFORD SHOULD BE ALERT FOR MINOR FLOODING. MOTORISTS
CAN ALSO EXPECT SOME PONDING OF WATER ON AREA ROADWAYS...UNTIL THE RAIN
DIMINISHES BY 4:30 PM.

REMEMBER DO NOT ATTEMPT TO DRIVE THROUGH LOCATIONS WHERE WATER COVERS
THE ROADWAY.

JH
Special weather statement, Jun 13, 5:02 PM EDT, 3 hours 14 minutes before
VAZ035-132215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT FRI JUN 13 2003

THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL MOVE OUT OF NORTHEASTERN
AMHERST COUNTY BY 5:30 PM.  RUNOFF FROM THESE STORMS MAY PRODUCE
MINOR FLOODING OF SMALL CREEKS AND STREAMS AND GENERALLY LOW LYING
AREAS...AND ALSO URBAN FLOODING PROBLEMS IN THE TOWN OF
AMHERST THROUGH 6 PM.

DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.  DO NOT CROSS AREAS
WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN
QUICKLY SWEEP YOU OFF YOUR FEET.

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:13 PM EDTSevere Thunderstorm WarningRNKPatrick47 min
Jun 13, 8:30 PM EDTFlash Flood WarningRNKPatrick2 hr
Jun 13, 10:11 PM EDTFlash Flood WarningRNKPatrick49 min
Jun 13, 11:01 PM EDTFlash Flood WarningRNKPatrick59 min
Jun 14, 5:45 PM EDTFlash Flood WarningRNKBedford2 hr
Jun 14, 6:53 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.